Alert archive / South Carolina / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Charleston, SC

March 15, 20185 counties in South Carolina

NWS Charleston, SC issued this red flag warning at Mar 15, 2018, 3:08 AM EDT for 5 counties in South Carolina. It took effect at Mar 15, 2018, 1:00 PM EDT. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 15, 2018, 3:08 AM EDT (07:08 UTC)
In effect from
Mar 15, 2018, 1:00 PM EDT
Expired
Mar 15, 2018, 7:00 PM EDT
In force
6 hr
Issued by
NWS Charleston, SC

Counties Allendale County, SC, Berkeley County, SC, Colleton County, SC, Dorchester County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 48 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 2:00 PM EDTWILDFIRE 807 E Bonneau, SCUS FOREST SERVICE REPORTS 2 WILDFIRES...ONE 80 ACRES AND ONE 10 ACRES...STARTED THURSDAY AFTERNOON IN THE GREENWOOD AREA OF FRANCIS MARION NATIONAL FOREST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3303 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WWUS82 KCHS 150708
RFWCHS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston SC
308 AM EDT Thu Mar 15 2018

GAZ087-088-099>101-116>119-150815-
/O.CAN.KCHS.FW.A.0001.180315T1600Z-180315T2300Z/
Jenkins-Screven-Candler-Bulloch-Effingham-Inland Bryan-
Coastal Bryan-Inland Chatham-Coastal Chatham-
308 AM EDT Thu Mar 15 2018

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Charleston has cancelled the Fire
Weather Watch.

Conditions are not expected to meet Red Flag Warning criteria.
However, low relative humidity and gusty winds are still
anticipated and could lead to a slightly enhanced fire danger.
Refer to the Fire Danger Statement, issued as a Special Weather 
Statement, for details.

$$

SCZ040-042>045-047>052-151600-
/O.UPG.KCHS.FW.A.0001.180315T1600Z-180315T2300Z/
/O.NEW.KCHS.FW.W.0001.180315T1700Z-180315T2300Z/
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
308 AM EDT Thu Mar 15 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST
SOUTH CAROLINA...

The National Weather Service in Charleston has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 7 PM EDT this evening. The Fire
Weather Watch is no longer in effect.

* TIMING...1 PM to 7 PM today.

* WINDS...West southwest around 20 mph with gusts near 30 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* TEMPERATURES...In the mid to upper 60s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fire officials should advise their crews in the field. The public
should postpone outdoor burning during this period.

&&

$$
3 follow-up statements
208 
WWUS82 KCHS 151403
RFWCHS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston SC
1003 AM EDT Thu Mar 15 2018

SCZ040-042>045-047>052-152215-
/O.CON.KCHS.FW.W.0001.180315T1700Z-180315T2300Z/
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
1003 AM EDT Thu Mar 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH 
CAROLINA...

* TIMING...1 PM to 7 PM today.

* WINDS...West southwest around 20 mph with gusts near 30 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* TEMPERATURES...In the mid to upper 60s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fire officials should advise their crews in the field. The public
should postpone outdoor burning during this period.

&&

$$
970 
WWUS82 KCHS 151929
RFWCHS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston SC
329 PM EDT Thu Mar 15 2018

SCZ040-042>045-047>052-152300-
/O.CON.KCHS.FW.W.0001.000000T0000Z-180315T2300Z/
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
329 PM EDT Thu Mar 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH 
CAROLINA...

* TIMING...through 7 PM tonight.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* TEMPERATURES...In the mid to upper 60s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fire officials should advise their crews in the field. The public
should postpone outdoor burning during this period.

&&

$$
712 
WWUS82 KCHS 152235
RFWCHS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston SC
635 PM EDT Thu Mar 15 2018

SCZ040-042>045-047>052-152345-
/O.EXP.KCHS.FW.W.0001.000000T0000Z-180315T2300Z/
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
635 PM EDT Thu Mar 15 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH CAROLINA...

Winds are forecast to diminish with increasing relative humidity
values as sunset approaches.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this red flag warning went out at Mar 15, 12:57 AM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 15, 12:57 AM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1257 AM EDT Thu Mar 15 2018

.SYNOPSIS...
Dry high pressure will prevail through Friday. A cold front
will approach over the weekend and linger nearby into Monday.
Another cold front will move through next Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
No major changes made with the latest update. Decent winds
holding through the night atop the nocturnal inversion which
could produce occasional boundary layer turbulence. So there
will be occasional temperature spikes through the night where
brief boundary layer recoupling occurs. Still, expect good
radiational conditions to occur and we maintained our general
scheme of overnight lows generally in the lower 30s inland,
although some spots could dip into the upper 20s. Some frost
will be possible away from the immediate coast.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY/...
Thursday: The mid/upper levels will consist of an amplified long
wave trough over the East Coast Thursday morning, with a low over
New England. The low is forecasted to move into Canada Thursday,
helping to deamplify the trough and create semi-zonal flow over the
Southeast late into the day and overnight. At the surface, high
pressure will be over the northeastern Gulf of Mexico during the
day, becoming located over FL at night. The periphery of the high
will dominate our weather pattern with dry conditions. Breezy
southwest winds, especially along the coast, will usher warmer
temperatures into the region aided by sunny skies. Temperatures will
be near normal both during the day and then again at night.

Friday: The mid/upper levels will consist of weak troughing over the
northeastern states and weak ridging over the lower/mid MS Valley in
the morning. The trough will get pushed away from our area by the
approaching ridge. The ridge is expected to weaken, allowing semi-
zonal flow over the Southeast during the day and overnight. At the
surface, high pressure will be over FL during the day, shifting
offshore in the evening and overnight. A cold front will approach
from the north in the evening, possibly moving over our area at
night. No precipitation is expected during the daylight hours.
However, some light showers are possible far inland overnight.
Southwest to west winds will keep pumping warm air into the region.
Expect highs to rise a few degrees above normal for a change, even
as high clouds increase with the approaching front. Lows will also
be near normal.

Saturday: The mid/upper levels will consist of semi-zonal flow over
the Southeast. At the surface, a stationary front will hover over
our area during the day. PWATs will increase to ~1.25" across our
area. There isn't much lift associated with the front, but models
still indicate showers over a good portion of the area with the best
threat being far inland. Measurable rainfall is expected, the
highest amounts far inland and the lowest amounts at the beaches.
There is also some instability forecasted during the day. LI's are
negative, lapse rates steepen, and some CAPE is noted. Overall, it's
not anything impressive, but enough to warrant a slight chance of
thunderstorms. High temperatures will be a few degrees above normal.
But this will be highly dependent on the exact location of the front
and the amount of showers during the day.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Generally zonal flow or short wave ridging will prevail aloft
through Tuesday, before a strong short wave trough sweeps through
next Wednesday. At the surface, the backdoor cold front lingers over
or near the region Sunday and Monday, before giving way to a cold
front from the west on Tuesday, which is followed by Canadian high
pressure building from the west on Wednesday. Rain chances will
peak in the chance range prior to the second cold frontal passage.
Since instability is only minimal, no mention of thunder at this
time. Temps will hold well above normal through Tuesday, before
cooling closer to normal Wednesday.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
VFR at KCHS/KSAV through 06Z Friday. An enhanced pressure
gradient will remain over the area as a backdoor cold front
moves into the Mid-Atlantic region. Fairly deep mixing to
around 5000 feet will lead to breezy/gusty west to southwest
winds mainly this afternoon topping 20 kt at KSAV and 25 kt at
KCHS.

Extended Aviation Outlook: There are low probabilities of brief
flight restrictions with an approaching cold front over the
weekend.

&&

.MARINE...
Overnight: Offshore winds will continue to diminish over the
waters as high pressure builds east. Seas will average 2-3 ft
nearshore and 3-5 ft offshore. Some gusts near 25 kt will
likely occur through about 08Z mainly beyond 20 NM but we don't
think Advisories are warranted.

Thursday and Thursday night: With a packed gradient between high
pressure to the south and a distant upstream cold front a Small
Craft Advisory is in place for the Charleston waters. It's
borderline whether it may need to be extended to other waters, so we
held off on issuing others at this time.

Friday through Monday: High pressure to the south will hold on late
in the week, before slipping east/southeast, allowing for a cold
front to approach from the north over the weekend. Not yet sure if
the front will have enough push to make it into the local marine
area, before it dissipates or lifts back north on Monday. Winds and
seas currently look to stay below advisory thresholds through the
entire period.

&&

.FIRE WEATHER...
A Fire Weather Watch has been issued for Southeast South
Carolina and portions of Southeast Georgia roughly along/north
of I-16 for Thursday. Looks like another round of critical RH
will occur during the afternoon hours. Winds look to be a tad
lighter than today, but could still gust around 25 mph during
the time of lowest RH. State and federal fire officials indicate
fuels have dried considerably today and with low RH and gusty
winds expected Thursday, the risk for wildfires will be even
higher despite the slightly lower wind speeds. The far southern
zones were not included in the Fire Weather Watch per
coordination with the U.S. Fish and Wildlife Service given
considerably lighter wind are expected in that area. Assuming
the wind and RH forecast does not change significantly, most/all
of the Fire Weather Watch will be upgraded to a Red Flag
Warning with the early morning forecast cycle.

Marginally critical RH is expected Friday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Freeze Warning from 4 AM to 9 AM EDT this morning for
GAZ087-088-099>101-114>116-118-137-138-140. Fire Weather Watch
from noon EDT today through this evening for
GAZ087-088-099>101-116>119. Frost Advisory from 4 AM to 9 AM EDT
this morning for GAZ117- 119-139-141. SC...Freeze Warning from
4 AM to 9 AM EDT this morning for SCZ040- 042>045-047>052. Fire
Weather Watch from noon EDT today through this evening for
SCZ040-042>045-047>052. MARINE...Small Craft Advisory from 2 PM
this afternoon to 6 AM EDT Friday for AMZ350.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...RJB
MARINE...
FIRE WEATHER...
Hazardous weather outlook, Mar 14, 4:17 PM EDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
417 PM EDT Wed Mar 14 2018

GAZ114-115-137-138-140-152030-
Tattnall-Evans-Long-Inland Liberty-Inland McIntosh-
417 PM EDT Wed Mar 14 2018

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-116-118-SCZ040-042>045-047>052-152030-
Jenkins-Screven-Candler-Bulloch-Effingham-Inland Bryan-
Inland Chatham-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-Tidal Berkeley-
417 PM EDT Wed Mar 14 2018

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.
   Fire Weather Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ139-141-152030-
Coastal Liberty-Coastal McIntosh-
417 PM EDT Wed Mar 14 2018

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-152030-
Coastal Bryan-Coastal Chatham-
417 PM EDT Wed Mar 14 2018

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.
   Fire Weather Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-152030-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
417 PM EDT Wed Mar 14 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Nearby

Red Flag Warnings in South Carolina, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.